Alert archive / Louisiana / Wind Advisories in 2018
Wind Advisory 6, NWS New Orleans, LA
NWS New Orleans, LA issued this wind advisory at Dec 27, 2018, 10:20 AM CST for 13 parishes in Louisiana; 5 counties in Mississippi. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2018, 10:20 AM CST (16:20 UTC)
- Expired
- Dec 27, 2018, 4:00 PM CST
- In force
- 6 hr
- Issued by
- NWS New Orleans, LA
Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 651 m²/s²
- 0-3 km storm-relative helicity
- 836 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WWUS74 KLIX 271620 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 1020 AM CST Thu Dec 27 2018 ...Strong Winds to Continue Through the Day... .A deepening surface low over Kansas and broad high pressure along the Atlantic coast has created an environment leading to windy conditions across the region. These winds should begin to die down later this afternoon. LAZ034>037-039-040-046>050-056>072-MSZ068>071-077-080>082-272200- /O.NEW.KLIX.WI.Y.0006.181227T1620Z-181227T2200Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension- Livingston-Assumption-St. James-St. John The Baptist- Upper Lafourche-St. Charles-Upper Jefferson-Orleans- Upper Plaquemines-Upper St. Bernard-Upper Terrebonne- Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Slidell, Mandeville, Covington, Lacombe, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, Yscloskey, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, Tylertown, Crossroads, McNeil, Picayune, Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, and St. Martin 1020 AM CST Thu Dec 27 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... The National Weather Service in New Orleans has issued a Wind Advisory, which is in effect until 4 PM CST this afternoon. * TIMING...until 4pm CST. * WINDS...20 to 30 mph with gusts up to 40 mph. * DURATION...4 to 6 hours. * IMPACTS...Some power interruption, loose objects tossed about. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 8:16 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Dec 27, 8:16 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
816 AM CST Thu Dec 27 2018
.SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. Looking at the sounding, the overall atmospheric profile
is moist. There is a temperature inversion at the lower levels of
the atmosphere. The CAPE in the mixed layer is lower than average
for this time of year (67 J/kg), and the CIN is higher than
average for this time of year (-293 J/kg). This combination
indicates a lack of instability in the atmosphere this morning.
The vertical wind profile is varied with height. At the surface
and low levels, the wind is southerly. At the middle and upper
levels of the atmosphere, the winds are strong (90 knots) and
westerly. This turning of the winds with height indicates the
presence of shear in the atmosphere this morning. MSW
&&
.PREV DISCUSSION... /issued 355 AM CST Thu Dec 27 2018/
SHORT TERM...
First batch of rain is mostly through the CWA with just some
lingering showers over the coastal Mississippi counties. Winds are
fairly brisk and gusty as some gusts above 40 mph were measured,
leading to a few power outages. With sustained winds nearing 30 mph
in a few areas, a wind advisory will be issued for a few hours this
morning. In addition, lowering pressures and higher winds will cause
some coastal flood issues along the Mississippi Gulf Coast this
morning.
A break in the action is expected for the next few hours before rain
begins to develop again by late morning, ahead of the line moving in
from the west. With plenty of moisture in place, heavy rainfall
remains a concern today. The northern part of the CWA is now in a
moderate risk of excessive rainfall with the rest of the area
remaining in a slight risk. A flash flood watch remains in effect
for the entire forecast area through early Friday morning. Rainfall
amounts of 2-4 inches are now expected area wide with isolated
higher amounts possible. A few areas of 5 inch plus rainfall cannot
be ruled out at this time.
In addition to the heavy rainfall threat, some of the storms could
become severe with the main threat being strong winds and an
isolated tornado.
Rain chances remain high early Friday before tapering off some on
Friday evening and into Friday night.
LONG TERM...
The big concern continues to be the larger scale pattern through the
weekend as the frontal boundary will likely remain stalled out near
the central Gulf coast. Convective bursts of showers and at times
bands of thunderstorms with downpours are likely to occur over the
weekend and possibly exasperate any flooding and hydrological
issues. The flash flood watch may need to be extended into the
weekend depending on the amount of rain the area gets out of this
first system and the progression of front. Temperatures will
remain above normal to the southeast of the meandering frontal
boundary, but turning cooler behind the front by early next week.
AVIATION...
Most locations will remain generally MVFR today with some lowering
of cloud bases into IFR levels at times during heavy rainfall.
Thunderstorms expected to increase in coverage as frontal boundary
moves into area around 18Z in the western terminals, through
about 28/06Z in the eastern terminals. LLWS at this time should
abate around 11-12Z from west to east as wake low feature departs
the region.
24/RR
MARINE...
Rather strong winds being enhanced by wake depression low pressure
divot moving eastward through the metro New Orleans area this
morning. This feature will be along the MS coast by daybreak with
tides responding both pressure differential and onshore wind.
Synoptic scale pressure gradient to maintain strong onshore winds
this morning before relaxing a bit this afternoon as upper low
begins to lift into the Upper Mississippi Valley. This will cause
to frontal zone to elongate and become stationary along the coast
for lax winds Friday into Saturday. This may result in some sea
fog formation at times though ongoing intermittent rain may
disrupt fog developments. Onshore flow regime to linger through
Monday before a better surge advances into the gulf Monday night.
Small Craft Advisory conditions likely to return for much of
Tuesday.
24/RR
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Wind Advisory, Moderate Risk of Excessive Rainfall.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 54 66 50 / 90 90 60 20
BTR 72 57 67 52 / 100 80 50 20
ASD 70 62 69 55 / 90 90 80 20
MSY 72 61 67 57 / 90 90 80 20
GPT 66 64 68 56 / 90 100 80 40
PQL 69 66 70 58 / 90 100 80 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-040-
046>050-056>072.
GM...Small Craft Advisory until 10 AM CST Friday for GMZ532-536-538-
550-552-555-557-570-572-575-577.
MS...Flash Flood Watch through late tonight for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 10 AM CST Friday for GMZ536-538-550-
552-555-557-570-572-575-577.
&&Hazardous weather outlook, Dec 27, 6:31 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 631 AM CST Thu Dec 27 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-280045- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 631 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through tonight. There is a Slight to Moderate risk of excessive rainfall through tonight. There is a Marginal to Slight risk of severe thunderstorms this afternoon and tonight along and ahead of a squall line and cold front. A Wind Advisory is in effect this morning for the Mississippi coastal counties. A Coastal Flood Advisory is in effect through mid-morning for the Mississippi coast. Small Craft Advisories are in effect through tonight for the coastal waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Flash Flood Watch may be extended beyond Friday morning after further assessment of the stationary front and resultant rainfall can be made. Small Craft Advisory will remain in effect until mid-morning Friday. Small Craft Advisory conditions may occur again next Tuesday. Thunderstorms are possible next Monday night into Tuesday morning along and ahead of a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through tonight for severe thunderstorm and heavy rain potential. Report any observed severe weather damage or flooding promptly to the NWS office in Slidell, Louisiana. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 7:05 PM CST | Special Weather Statement | LIX | Saint Helena | 55 min |
| Dec 27, 3:12 AM CST | Wind Advisory | LIX | Saint Bernard | 4 hr |
| Dec 27, 9:33 AM CST | Gale Warning | LIX | 5 hr | |
| Dec 27, 9:33 AM CST | Small Craft Advisory | LIX | 13 hr | |
| Dec 27, 10:47 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 43 min |
| Dec 27, 10:48 AM CST | River Flood Warning | LIX | East Baton Rouge | 41 hr |
| Dec 27, 10:50 AM CST | River Flood Warning | LIX | Tangipahoa | 5 days |
| Dec 27, 10:51 AM CST | River Flood Warning | LIX | Saint Tammany | 4 days |
| Dec 27, 10:52 AM CST | River Flood Warning | LIX | Saint Tammany | 45 hr |
| Dec 27, 10:52 AM CST | River Flood Warning | LIX | Saint Tammany | 60 hr |
| Dec 27, 10:52 AM CST | River Flood Warning | LIX | Saint Tammany, Washington | 33 days |
| Dec 27, 10:52 AM CST | River Flood Warning | LIX | Saint Tammany | 33 days |
| Dec 27, 11:29 AM CST | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana | 46 min |
| Dec 27, 11:36 AM CST | Severe Thunderstorm Warning | LIX | Iberville, Pointe Coupee, West Feliciana | 24 min |
| Dec 27, 11:50 AM CST | Tornado Warning | LIX | Pointe Coupee, West Feliciana | 8 min |
| Dec 27, 12:53 PM CST | Tornado Warning | LIX | East Feliciana, Saint Helena, Tangipahoa | 37 min |
| Dec 27, 2:00 PM CST | Areal Flood Advisory | LIX | East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena, West Baton Rouge | 3 hr |
| Dec 27, 2:46 PM CST | Flash Flood Warning | LIX | East Baton Rouge, Iberville, Livingston, Saint Helena, West Baton Rouge | 5 hr |
| Dec 27, 2:56 PM CST | Areal Flood Advisory | LIX | Saint Tammany, Washington | 3 hr |
| Dec 27, 3:48 PM CST | Flash Flood Warning | LIX | Livingston, Saint Helena, Saint Tammany, Tangipahoa, Washington | 10 hr |
| Dec 26, 8:06 PM CST | Special Weather Statement | LIX | Pike, Walthall | 69 min |
| Dec 27, 3:18 AM CST | Coastal Flood Advisory | LIX | 5 hr | |
| Dec 27, 10:52 AM CST | River Flood Warning | LIX | Pearl River | 4 days |
| Dec 27, 10:53 AM CST | River Flood Warning | LIX | Harrison | 23 hr |
| Dec 27, 10:53 AM CST | River Flood Warning | LIX | Harrison | 38 hr |
Nearby
Wind Advisories in Louisiana, 2018Wind Advisories in Mississippi, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.